Illinois, 2010Hail and Damaging Wind in Illinois, May 26, 2010
May 26, 2010 · NWS PAH · 5 events in 4 counties and zones
A few strong to severe storms occurred as daytime heating destabilized the atmosphere. A weak surface low pressure system in the vicinity of the Kentucky/Missouri border helped to focus storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong to severe storms occurred as daytime heating destabilized the atmosphere. A weak surface low pressure system in the vicinity of the Kentucky/Missouri border helped to focus storm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 1:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 26, 1:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED MAY 26 2010
.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE POPS AND HOW COOL/DRY TO GO OVER
THE WEEKEND.
DIURNAL CONVECTION IS FOCUSED OVER FAR WESTERN PORTIONS OF SOUTHEAST
MISSOURI THIS AFTERNOON...WITH MUCH LESSER COVERAGE EAST OF THE
MISSISSIPPI. STILL NO SHEAR TO ORGANIZE THE CONVECTION...SO
INDIVIDUAL CORES ARE VERY SHORT-LIVED AND GENERALLY WELL BELOW
SEVERE LEVELS. EXPECT THAT THE CONVECTION WILL HAVE EATEN UP MOST OF
THE INSTABILITY BY 00Z...BUT WILL KEEP A SLIGHT CHANCE TONIGHT OVER
MOST OF THE AREA JUST TO BE SAFE.
12Z GUIDANCE HINTING STRONGLY AT A GOOD COVERAGE OF STORMS THURSDAY.
ALL OF THE MODELS BUILD SURFACE HIGH PRESSURE OVER THE
AREA...RESULTING IN A NORTH OR NORTHEAST WIND EVERYWHERE BY THURSDAY
MORNING. THE GFS INDICATES SOME MINOR THETA-E CONVERGENCE AT
925MB OVER THE REGION BY MIDDAY...WITH A GRADUAL SAG SOUTHWARD
THROUGH THE AFTERNOON. THE 09Z SREF ALSO INDICATES WIDESPREAD
PRECIPITATION DURING THE DAY THURSDAY. CONFIDENCE NOT GREAT ENOUGH
TO GO WITH LIKELY OR BETTER POPS AT THIS TIME. WILL HAVE CHANCE POPS
THROUGHOUT THE AREA WITH BEST CHANCES NORTH.
THE GENERAL SIGNAL IS FOR LOW-LEVEL DRYING TO CUT OFF CONVECTION BY
MIDNIGHT THURSDAY NIGHT. WILL LEAVE SLIGHT CHANCE POPS MAINLY IN THE
SOUTHEAST THURSDAY NIGHT...BUT IT MAY NOT BE NEEDED AT ALL. THE GFS
IS THE MOST AGRESSIVE WITH THE DRYING TREND...BUT THE 12Z ECMWF
CONTINUES TO HOLD UP CONVECTION OVER OUR SOUTHEAST THROUGH SATURDAY.
WILL KEEP A SLIGHT CHANCE IN THE FAR SOUTHEAST FRIDAY...BUT GO DRY
THEREAFTER...AS THE ECMWF IS THE ONLY GUIDANCE CONTINUING TO DEVELOP
QPF IN THE AREA AFTER THURSDAY EVENING.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON CONVECTION/CLOUD COVER
THURSDAY...AND THE AMOUNT OF COLD/DRY ADVECTION HEADING INTO THE
WEEKEND. TRIED TO STAY ON THE WARM SIDE OF GUIDANCE FOR HIGHS
THURSDAY AND FRIDAY. DRIER AIR AT THE SURFACE WILL BEGIN TO WORK IN
BY THURSDAY NIGHT...SO COULD BE WELL INTO THE 50S NEAR KMVN FRIDAY
MORNING...AND THROUGHOUT THE AREA FRIDAY NIGHT. THE MAIN IMPACT OF
THE COLD FRONT WILL BE TO MAKE IT COOLER AT NIGHT...WITH A LARGER
DIURNAL RANGE...AND LESS HUMIDITY.
SATURDAY LOOKS LIKE THE CHOICE DAY OF THE HOLIDAY WEEKEND...WITH DRY
AIR AND SLIGHTLY COOLER HIGHS. LOW-LEVEL MOISTURE WILL BEGIN TO
INCREASE FROM THE SOUTHEAST SATURDAY AND SATURDAY NIGHT...SO
HUMIDITY WILL BE GREATER SUNDAY...AND CANNOT COMPLETELY RULE OUT AN
ISOLATED SHOWER OR STORM OVER THE LAKES AND PENNYRILE OF WEST
KENTUCKY SUNDAY AFTERNOON/EVENING. NOT CONFIDENT ENOUGH TO MENTION
IN THE FORECAST AT THIS TIME.
THE MEDIUM RANGE GUIDANCE INDICATES THAT THE FLOW ALOFT WILL BECOME
ZONAL EARLY NEXT WEEK...WITH THE QUAD STATE ON THE SOUTHERN EDGE OF
THE WESTERLIES. A WEAK FRONT WILL LAY DOWN BETWEEN I-64 AND
I-70...JUST NORTH OF THE AREA BY THE END OF THE DAY MONDAY. IT IS
LIKELY TO LINGER IN THAT VICINITY THROUGH THE REMAINDER OF THE
FORECAST. WITH INCREASING MOISTURE...SOME WEAK FLOW ALOFT...AND A
NEARBY BOUNDARY...WILL HAVE 20-30 POPS OVER THE AREA FROM MONDAY
THROUGH WEDNESDAY. IN GENERAL...BEST POPS WILL BE NORTH NEAR THE
BOUNDARY. WELL ABOVE NORMAL TEMPERATURES AND MORE HUMID CONDITIONS
WILL CONTINUE THROUGH MUCH OF NEXT WEEK.
&&
.AVIATION...
ISOLD/SCT CONVECTION WILL CONTINUE TO BE A CONCERN TODAY. KEPT
CB/VCTS QUALIFIERS AT TAF SITES THROUGH 02Z. OTHERWISE DIURNAL CU
AROUND 4K FT WILL DISSIPATE AT SUNSET...BEFORE REDEVELOPING TOMORROW
BY MID MORNING. LIGHT AND VARIABLE WINDS TODAY WILL BECOME MAINLY
CALM TONIGHT...BEFORE PICKING UP OUT OF THE NORTH/NORTHEAST ON
THURSDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....DRS
AVIATION...CW
Hazardous weather outlook, May 26, 2:20 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT WED MAY 26 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
320 PM CDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS
AFTERNOON AND INTO THE EVENING. THE BEST COVERAGE WILL BE OVER
SOUTHEAST MISSOURI...WHERE A FEW STORMS MAY PULSE UP TO NEAR
SEVERE LEVELS WITH DAMAGING WIND GUSTS THE MAIN CONCERN. FARTHER
EAST...ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. MOST
OF THE STORMS WILL DISSIPATE BY SUNSET...BUT A STRAY THUNDERSTORM
CANNOT BE RULED OUT OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED TONIGHT.
MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA
THURSDAY. A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY CONCERNS. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORM. A FEW
STORMS MAY LINGER INTO THE EVENING...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE AREA.
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY OVER AREAS
EAST OF A LINE FROM MURRAY TO CALHOUN KENTUCKY. ANY THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LEVELS.
A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA MONDAY
THROUGH TUESDAY...AS A FRONT STALLS OUT JUST NORTH OF THE AREA. AT
THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT.
MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
DRS
In the hours before
Special weather statement, May 26, 2:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT WED MAY 26 2010
MOZ110-262045-
STODDARD MO-
321 PM CDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STODDARD COUNTY IN
SOUTHEAST MISSOURI UNTIL 345 PM CDT...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY STRONG WINDS AROUND 50 MPH. THIS STORM
WAS LOCATED 4 MILES NORTHEAST OF PENERMON THIS STORM WAS NEARLY
STATIONARY.
LOCATIONS THAT MAY BE IMPACTED INCLUDE ESSEX.
THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, May 26, 2:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT WED MAY 26 2010
MOZ109-262100-
BUTLER MO-
326 PM CDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTLER COUNTY IN
SOUTHEAST MISSOURI UNTIL 400 PM CDT...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY STRONG WINDS AROUND 50 MPH. THIS STORM
WAS LOCATED 4 MILES EAST OF POPLAR BLUFF...MOVING SOUTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY..
SMALL HAIL IS POSSIBLE. FREQUENT LIGHTNING IS OCCURRING WITH THIS
STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY
RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL
CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN
POOR DRAINAGE AREAS.
Event by event
2 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Saline
- When
- May 26, 2:50 PM CST
- Where
- Saline County, Carriers Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.680, -88.650
Emergency management personnel estimated a wind gust to 65 mph. A tree and power line was blown down. Portions of the community were without power.
Hail, Perry
- When
- May 26, 4:03 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -89.230
Heavy Rain, Jackson
- When
- May 26, 4:45 PM CST to 5:45 PM CST
- Where
- Jackson County, 1 mi WSW of Carbondale
- Reported by
- CoCoRaHS
- Coordinates
- 37.715, -89.237
A CoCoRahs observer measured 1.8 inches of rainfall within one hour.
Hail, Jackson
- When
- May 26, 5:24 PM CST
- Where
- Jackson County, Carbondale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -89.220
Heavy Rain, Williamson
- When
- May 26, 5:40 PM CST to 7:00 PM CST
- Where
- Williamson County, Herrin
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -89.030
Six to eight inches of water covered Highway 148 just north of city hall. Water was over the curb of a side street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, May 26, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Colorado, May 26, 20101 injured · $70 million · EF0 · 59 events
- Hail in Wyoming, May 26, 2010$46 million · 1.75 in hail · 2 events
- Flash Flooding and Hail in Illinois, May 26, 2010$9.8 million · 1.75 in hail · 13 events
- Tornado and Hail in Louisiana, May 26, 2010$5.0 million · EF0 · 15 events
- Hail in Colorado, May 26, 2010$2.0 million · 3 in hail · 22 events
- Hail and Damaging Winds in Massachusetts, May 26, 2010$708,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Vermont, May 26, 20101 injured · $385,000 · 1 in hail · 32 events
- Tornado and Flood in Illinois, May 26, 2010$230,000 · EF0 · 6 events
- Flash Flood and Hail in Montana, May 26, 2010$130,000 · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Montana, May 26 to 28, 2010$52,000 · EF0 · 14 events
- Hail and Damaging Winds in Connecticut, May 26 to 27, 2010$41,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227702, 227699, 229625, 227700, 229624.